Search This Blog

Sunday, October 18, 2009

Owie, owie, owie

This is another "I'm over it" post, so skip if you wish.

The theory is that pain with Neulasta generally decreases with each cycle. Neulasta is the miracle shot of gold that creates white blood cells (or something) and keeps chemo patients from getting sick due to suppressed immune function. Side effects are quite "flu-like:" bone pain, chills, night sweats, joint and muscle pain.

This is my fourth cycle, and it's gotten worse each time....

Vicodin isn't touching it, or if it is, I'd hate to think what the full force of the pain would be like.

The joints in my big toes ache and burn, all the way up into the ball of my foot. My ankles and shins hurt like I've hit them on a step or been kicked by someone wearing hard soled shoes. Every time I look down, I expect to see big, bumpy bruises. My knees hurt to the point that I feel unsteady on my feet. They either feel like they are going to lock up or not lock firmly enough. I went for a walk tonight and wanted to moan every time I stepped off a curb. My calf muscles feel like they are tight or cramping, but they aren't. A charlie-horse without the charlie?

And I can't get warm. A little while ago, I made the most pitiful sight, I'm sure. I was wearing a hoodie, with the hood up, wrapped in a shawl, under a blanket, curled in a corner of the couch, moaning.

All parents, spouses, hosts, teachers, people experience this...the kids go to bed and you fall apart, partner leaves the house and you lose it, guests leave and you sigh with relief, students leave the classroom and you relax....your guard goes down, reality comes forth. After the big boys and Lou went to bed tonight, that's what happened with this pain. I just lost it.

I took a hot bath and found myself sitting in the tub, massaging my legs, sobbing. I couldn't get comfortable. If I sat up with my legs straight, my muscles throbbed. If I slid down with my legs bent, my knees hurt. If I propped my feet on the tub, my toes and ankles would ache.

Fidgeting in tub of hot water isn't easy, nor is it tidy.

I tried to listen to an audio book on my itouch, but then I'd worry about knocking it in the water. It didn't matter; it's hard to listen when you are crying.

Hopefully, I'll sleep tonight. The last couple of nights, pain and night sweats have awakened me numerous times. I'm pretty tired right now, though. Vicodin and Ambien and melatonin should help.

I'm off to heat up my rice packs and hope that I fall asleep before I start sweating, after I get perfectly arranged, before I need to move to relieve pain, after the meds have kicked in, before I have to pee, after I've had a sip of water, before one of the kids moves around, after the neighbor comes home from his night job (he needs a new muffler), before the drunks come and rip signs out of our yard, after a chapter of my audiobook, before a hot flash, after those flitting worries I face every night, before morning....

And tomorrow will be another day. The good thing about chemo is that every day post, I do feel significantly better than the previous day, mostly. Can't quite say that about fatigue, but I can say that with certainty about pain, illness, and other physical complaints.

3 comments:

Theresa Williams said...

Dawn, I truly wish this cup did not have to touch your lips. But I do appreciate your honesty and sharing.

kaylynne50 said...

yes, and it does get better. There will be a day when you won't have to pick up the Neulasta Needle again. Not only that, I hear there will be a day when you don't feel so friggin' tired all the time, although I'm not there yet myself. I know it doesn't make you feel much better right now, but you are not alone in the land of pain. stupid cancer.

Peggy said...

That's some REALLY bad bone pain. Do you think your oncologist would OK trying an antihistamine? I've read that it might help. I'd sure let him/her know how very bad it is and see what they advise.